When you start using birth control pills, your periods will
be regulated by the hormones in the pills. This can cause your periods to
change. Birth control pills can cause bleeding between periods, and your
periods are likely to be lighter or you may not have periods at all. It is very
important to take your pills at the same time every day.
changes caused by the use of progesterone (such as Depo-Provera, Implanon, or
mini-pills) are different for every woman. You may have normal periods,
bleeding between periods, irregular bleeding, or no periods at all.
Intrauterine devices (IUDs)
, especially those with
hormones, may also cause changes in your periods different than you
When you start using a new birth control method, ask your
doctor what you can expect your periods to be like.
June 20, 2011
William H. Blahd, Jr., MD, FACEP - Emergency Medicine
& H. Michael O'Connor, MD - Emergency Medicine
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
We are happy to take your appointment request over the phone, or, you may fill out an online request form.
Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.